Try a new search

Format these results:

Searched for:

person:schwal12

in-biosketch:true

Total Results:

9


Long-Term Teduglutide for the Treatment of Patients With Intestinal Failure Associated With Short Bowel Syndrome

Schwartz, Lauren K; O'Keefe, Stephen J D; Fujioka, Ken; Gabe, Simon M; Lamprecht, Georg; Pape, Ulrich-Frank; Li, Benjamin; Youssef, Nader N; Jeppesen, Palle B
OBJECTIVES: In the pivotal 24-week, phase III, placebo-controlled trial, teduglutide significantly reduced parenteral support (PS) requirements in patients with short bowel syndrome (SBS). STEPS-2 was a 2-year, open-label extension of that study designed to evaluate long-term safety and efficacy of teduglutide. METHODS: Enrolled patients had completed 24 weeks of either teduglutide (TED/TED) or placebo (PBO/TED) in the initial placebo-controlled study or qualified for that study, but were not treated (NT/TED) because of full enrollment. Patients received subcutaneous teduglutide 0.05 mg/kg/day for up to 24 months (NT/TED and PBO/TED) or up to 30 months (TED/TED). Clinical response was defined as 20-100% reduction from baseline in weekly PS volume; baseline was considered the beginning of teduglutide treatment in the initial placebo-controlled study (TED/TED) or STEPS-2 (NT/TED and PBO/TED). Descriptive statistics summarized changes in efficacy and safety variables. RESULTS: Of 88 enrolled patients, 65 (74%) completed STEPS-2. The most common treatment-emergent adverse events were abdominal pain (34%), catheter sepsis (28%), and decreased weight (25%). Mean weight, body mass index, and serum albumin remained stable. In patients who completed the study, clinical response was achieved in 28/30 (93%) TED/TED, 16/29 (55%) PBO/TED, and 4/6 (67%) NT/TED patients. Mean PS volume reductions from baseline were 7.6 (66%), 3.1 (28%), and 4.0 (39%) l/week in the TED/TED, PBO/TED, and NT/TED groups, respectively. Thirteen patients achieved full enteral autonomy. CONCLUSIONS: In patients with SBS, long-term teduglutide treatment resulted in sustained, continued reductions in PS requirements. Overall health and nutritional status was maintained despite PS reductions.
PMCID:4817413
PMID: 26844839
ISSN: 2155-384x
CID: 2064652

Increased intestinal absorption in the era of teduglutide and its impact on management strategies in patients with short bowel syndrome-associated intestinal failure

Seidner, Douglas L; Schwartz, Lauren K; Winkler, Marion F; Jeejeebhoy, Khursheed; Boullata, Joseph I; Tappenden, Kelly A
Short bowel syndrome-associated intestinal failure (SBS-IF) as a consequence of extensive surgical resection of the gastrointestinal (GI) tract results in a chronic reduction in intestinal absorption. The ensuing malabsorption of a conventional diet with associated diarrhea and weight loss results in a dependency on parenteral nutrition and/or intravenous fluids (PN/IV). A natural compensatory process of intestinal adaptation occurs in the years after bowel resection as the body responds to a lack of sufficient functional nutrient-processing intestinal surface area. The adaptive process improves bowel function but is a highly variable process, yielding different levels of symptom control and PN/IV independence among patients. Intestinal rehabilitation is the strategy of maximizing the absorptive capacity of the remnant GI tract. The approaches for achieving this goal have been limited to dietary intervention, antidiarrheal and antisecretory medications, and surgical bowel reconstruction. A targeted pharmacotherapy has now been developed that improves intestinal absorption. Teduglutide is a human recombinant analogue of glucagon-like peptide 2 that promotes the expansion of the intestinal surface area and increases the intestinal absorptive capacity. Enhanced absorption has been shown in clinical trials by a reduction in PN/IV requirements in patients with SBS-IF. This article details the clinical considerations and best-practice recommendations for intestinal rehabilitation, including optimization of fluids, electrolytes, and nutrients; the integration of teduglutide therapy; and approaches to PN/IV weaning.
PMID: 23343999
ISSN: 0148-6071
CID: 1609152

Teduglutide, a Human Recombinant Analog of Glucagon-Like Peptide-2 (GLP-2), Increases Plasma Citrulline Levels in Patients With Short Bowel Syndrome [Meeting Abstract]

Messing, Bernard; Joly, Francisca; Schwartz, Lauren K; Iyer, Kishore R; Chu, Henry; Youssef, Nader
ISI:000306994302074
ISSN: 0016-5085
CID: 1609212

Re-Visiting Surgical Options for Diffuse Porto-Mesenteric Thrombosis in the Era of Multi-Visceral Transplantation - A Case for Aggressive Conservatism [Meeting Abstract]

Iyer, Kishore R; Superina, Riccardo A; Sogawa, Hiroshi; Schwartz, Lauren K; Schiano, Thomas
ISI:000290167304831
ISSN: 0016-5085
CID: 1609222

Parenteral nutrition 102: Complications, monitoring, and home use [Editorial]

Schwartz, Lauren K; Cusson, Gilbert; Semrad, Carol
PMID: 19559835
ISSN: 1097-6779
CID: 1609162

Parenteral nutrition 101: a user's guide

Schwartz, Lauren K; Cusson, Gilbert; Semrad, Carol
PMID: 19481653
ISSN: 1097-6779
CID: 1609172

UGI bleeding secondary to pseudoxanthoma elasticum [Meeting Abstract]

Hyun, Joe Geun; Schwartz, Lauren K; Walfish, Aaron
ISI:000249397800546
ISSN: 0002-9270
CID: 1609232

Epstein-Barr virus-associated lymphoma developed shortly after immunosuppressive treatment for ulcerative colitis - Reply [Letter]

Schwartz, Lauren K; Scherl, Ellen
ISI:000246062000024
ISSN: 1542-3565
CID: 1609242

Case report: lymphoma arising in an ileal pouch anal anastomosis after immunomodulatory therapy for inflammatory bowel disease [Comment]

Schwartz, Lauren K; Kim, Michelle Kang; Coleman, Morton; Lichtiger, Simon; Chadburn, Amy; Scherl, Ellen
The risk of lymphoma in inflammatory bowel disease (IBD) has raised concerns regarding the lymphogenic potential of immunomodulatory therapy. The link between immunosuppressive therapy and lymphoma risk is well established in patients with solid organ transplantations. In this population, it is postulated that lymphocytes infected with the Epstein-Barr virus (EBV) proliferate unchecked due to impaired cell-mediated immunity. A similar phenomenon may occur in IBD patients treated with multiple immunomodulators and biological agents. In this report, we describe a case of EBV-positive non-Hodgkin's lymphoma arising in the ileal pouch of a patient with ulcerative colitis. This patient was maintained on prednisone (>20 mg/day) for 8 months, cyclosporine for 7 months, and 6-mercaptopurine for nearly 2 years prior to a single infusion of infliximab (5 mg/kg). The cumulative effects of more than three agents, simultaneously and/or sequentially, may simulate posttransplantation immunosuppression and pose a significant threat of malignancy. Such patients may warrant more aggressive diagnostic surveillance and evaluation.
PMID: 16854631
ISSN: 1542-3565
CID: 1609182